Imodium for a legal high is as dumb and dangerous as it sounds
The over-the-counter anti-diarrhea medication Imodium, or its key ingredient loperamide, is increasingly being abused by people attempting to self-treat their opioid addiction, with sometime fatal results. Two case studies outlining the phenomenon were published online Friday in Annals of Emergency Medicine.
"Loperamide's accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse," said lead study author William Eggleston, PharmD, of the Upstate New York Poison Center, in Syracuse, New York. "People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences. Loperamide is safe in therapeutic doses but extremely dangerous in high doses."
The paper outlines two case studies of patients with histories of substance abuse who attempted to self-treat opioid addictions with massive doses of loperamide. Both patients overdosed and emergency medical services were called. The patients were treated with cardiopulmonary resuscitation, naloxone and standard Advanced Cardiac Life Support. Both patients died.
Oral loperamide abuse postings to web-based forums increased 10-fold between 2010 and 2011. A majority of user-generated content pertaining to loperamide discussed using the medication to self-treat opioid withdrawal (70 percent). Users also cited abusing the medication for its euphoric properties (25 percent). The Upstate New York Poison Center experienced a seven-fold increase in calls related to loperamide abuse or misuse from 2011 through 2015, which is consistent with national poison data, that reported a 71 percent increase in calls related to intentional loperamide exposure from 2011 through 2014.
"Our nation's growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations," said Dr. Eggleston. "Health care providers must be aware of increasing loperamide abuse and its under recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed."